Alert archive / Massachusetts / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

July 3, 2021Bristol County, Plymouth County, Massachusetts

NWS Boston/Norton, MA issued this special weather statement at Jul 3, 2021, 3:38 PM EDT for Bristol County, Plymouth County, Massachusetts. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2021, 3:38 PM EDT (19:38 UTC)
Expired
Jul 3, 2021, 4:30 PM EDT
In force
52 min
Issued by
NWS Boston/Norton, MA

Counties Bristol County, MA, Plymouth County, MA

The radar

The Boston radar (KBOX), 40 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WWUS81 KBOX 031938
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Sat Jul 3 2021
 
MAZ013-016>023-RIZ001-002-005-007-032030-
Southern Plymouth MA-Western Plymouth MA-Eastern Norfolk MA-Dukes MA-
Barnstable MA-Eastern Plymouth MA-Southern Bristol MA-
Western Norfolk MA-Northern Bristol MA-Newport RI-
Northwest Providence RI-Bristol RI-Southeast Providence RI-
338 PM EDT Sat Jul 3 2021

...Heavy showers and Isolated Thunderstorms are moving 
through Southeast New England...

At 338 PM EDT, Doppler radar was tracking showers and isolated 
thunderstorms from Lincoln Rhode Island to Taunton and Falmouth 
Massachusetts, moving northeast at 35 mph. Rain from these showers 
may cause minor flooding of some poor drainage areas.

Locations impacted include... Providence, New Bedford, Brockton, 
Quincy, Fall River, Pawtucket, Plymouth, Taunton, Weymouth, East 
Providence, Barnstable, Braintree, Dartmouth, Cumberland, Randolph, 
North Providence, Falmouth, North Attleborough, Stoughton and 
Bridgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Do not drive through flooded 
roads.

&&

LAT...LON 4144 7084 4145 7084 4154 7065 4175 7063
      4174 7071 4158 7082 4160 7096 4142 7086
      4153 7097 4141 7094 4141 7095 4164 7123
      4172 7116 4167 7125 4191 7148 4231 7088
      4220 7071 4181 7053 4166 7012
TIME...MOT...LOC 1930Z 240DEG 49KT 4170 7108 

$$

WTB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jul 3, 3:24 PM EDT, 14 minutes earlier.

Area forecast discussion, Jul 3, 3:24 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
324 PM EDT Sat Jul 3 2021

.SYNOPSIS...
Upper low pressure moves over Southern New England tonight and
early Sunday, bringing showers and isolated thunder. Drier and
milder Sunday, but temperatures still below normal with a
continued risk of showers. Warming trend next week and becoming
hot and humid Tuesday and Wednesday with the risk of a few
showers and thunderstorms ahead of an approaching cold front.
The front may stall nearby on Thursday with unsettled
conditions, then Elsa or its remnants may approach the region
late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

Closed upper low and associated cold pool moving over Srn New
England late afternoon/evening. The low will remain overhead through
much of the night, moving offshore toward Sunday morning.

Model cross-sections of moisture show deep moisture with the upper
low. PW values are less impressive, at 1.15 to 1.20 inches, which is
slightly above average but well within the normal range. The upper
jet and its favorable lift area was over Srn New England during the
afternoon and will linger until early tonight. This will support
rain/showers through the early night. Isolated thunder is also
possible, mainly across parts of RI and Eastern MA. Radar was on
top of the wet weather at 3 PM, with an area of rain across Srn
CT/Srn RI/Southeast MA moving north. Additional rain is
positioning over the waters south of MA, also moving north.

Will forecast categorical pops trending east into Eastern MA by
evening. Then, once the lift-favorable area moves off to the
east, expect a continued moist low level flow. This will keep
clouds and fog over the region and may generate some drizzle or
light showers overnight.

Dew points will remain 53 to 60 overnight, and with moist air
forming a blanket of clouds overhead...expect min temps in that same
range of 53 to 60, warmest on the Cape and Islands while coolest
temps will be in the hills of Western and Central MA.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...

Overview...

Upper closed low will move off through the Maritimes Sunday and
Sunday night.

Details...

Although the upper low will be departing, there will be enough cold
air lingering aloft. Also, a weak disturbance circles around the
outside of the upper low and across Srn New England. That means
potential for a new round of showers Sunday afternoon, especially if
there are breaks of sun that provide some solar heating to
destabilize the airmass. Will mention chance pops for these showers.
There is enough instability for isolated thunder, with the best
support over Western MA and CT. Expect the showers/thunder to
dissipate after sunset. Clouds then diminish overnight.

The mixed layer is forecast to reach between 850-mb and 900-mb.
Temperatures at 850-mb reach 7-10C. At 900-mb they reach 10-13C,
which is equiv to 5-8C. Splitting the difference, expect 6-9C at the
top of the layer, which supports max temps in the upper 60s to mid
70s. Dew points will linger in the mid 50s, supporting min temps
Sunday night in mid 50s to around 60.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Highlights:

* Warm front late Monday brings scattered showers, possible isolated
  t-storms. Turning more muggy overnight.

* Hot and humid Tuesday with mid/upper 90s heat indices; somewhat
  cooler Wed. Possible thunder Tues or Wed depending on cold frontal
  timing

* Keeping an eye on the tropics regarding Hurricane Elsa. Far too
  soon to foresee any potential impacts to southern New England given
  large uncertainty, but could approach our area late next week.

Details...

Sunday night and Monday...

Sunday night and the first half of Monday we see the upper trough
finally moving east of the region allowing for some marginal height
rises and drying out on northwest flow aloft. Meanwhile at the
surface high pressure builds to the southwest producing southwest
flow and with it warming temperatures. We'll enjoy one day with
highs near normal, in the upper 70s to near 80! It seems we can't
get a stretch of "normal" high temperatures for anything recently;
rather, enduring wild swings from 100 to 60 and back to the 90s
(Tuesday). I suppose that is how averages are made! In any case,
Monday will be the nicest of the prolonged holiday weekend, with
plenty of sun and mostly dry conditions. A warm front may bring some
scattered showers, but most locations should stay dry given the
briefly drier column (PWATs near or below 1") and rising heights.
Things turn more humid through the day and overnight as dewpoints
rise into the mid 60s. Some elevated instability may allow for a
rumble of thunder or two.

Tuesday and Wednesday...

Much warmer and more humid on Tuesday as a plume of warm, moist air
surges north on the back side of the ridge. Dewpoints reach the
upper 60s while temperatures will be in the upper 80s and low 90s;
it will feel more like 95 degrees in the typical hot spots like the
Merrimack and Connecticut River Valleys. A broad trough and
accompanying cold front then bring the chance for showers and
embedded thunderstorms sometime later Tuesday or early Wednesday;
this won't bring a huge airmass change, however, with 850 mb temps
essentially the same Wednesday as Tuesday. Highs Wed may be a degree
or two cooler.

Thursday and Friday...

Plenty of uncertainty with this portion of the forecast, namely how
and if the remnants of Hurricane Elsa may impact southern New
England. With a broad trough over the Great Lakes and subtropical
high in the Atlantic, there is potential that the remnants of Elsa
could pass somewhere in our vicinity around Thu/Fri. Whether we get
anything more than increased surf and rip currents remains to be
seen. Stay tuned.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...

MVFR and IFR conditions in showers and fog. Most showers will be
across RI and Eastern MA before midnight, decreasing overnight.

Sunday...

MVFR cigs in the morning, with conditions improving to VFR in the
afternoon.  Scattered showers with isolated thunder possible in the
afternoon.

Sunday night...Mainly VFR, with local IFR in fog and low clouds
especially near the CT River Valley.

KBOS TAF...High confidence.

KBDL TAF...High confidence.

Outlook /Monday through Thursday/...

Monday: VFR. Slight chance SHRA.

Monday Night: VFR. Slight chance SHRA, isolated TSRA.

Tuesday through Tuesday Night: VFR. Breezy. Slight chance SHRA,
isolated TSRA.

Wednesday: VFR. Chance SHRA, slight chance TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Tonight...High Confidence.

Northeast wind 20 to 25 kt will diminish tonight.  Seas 5-6 feet on
the outer waters wih lower seas closer to shore. Showers and
isolated thunder, diminishing after sunset.

Sunday and Sunday night...High confidence.

Lingering 5 to 6 foot seas will subside below 5 feet Sunday. North
to northwest winds at or below 15 kt.

Outlook /Monday through Thursday/...

Sunday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

Tuesday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft. Slight chance of rain showers,
isolated thunderstorms.

Tuesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Areas of rough seas. Slight chance of rain
showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, slight chance of thunderstorms.

&&

.CLIMATE...
Record Low Max Temps Sat July 3...

BOS 61/1914 So far today 60.
BDL 61/1914 So far today 62...no record
PVD 60/1914 So far today 62...no record
ORH 61/1914 So far today 57.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Rip Current Risk until 8 PM EDT this evening for MAZ007-
     019-022-024.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231.
     Small Craft Advisory until 8 AM EDT Sunday for ANZ235-237-251.
     Small Craft Advisory until 8 PM EDT Sunday for ANZ250-254-255.
     Small Craft Advisory until 5 PM EDT Sunday for ANZ256.

&&

SYNOPSIS...WTB/BW
NEAR TERM...WTB/BW
SHORT TERM...WTB
LONG TERM...BW
AVIATION...WTB/BW
MARINE...WTB/BW
CLIMATE...
Hazardous weather outlook, Jul 3, 4:34 AM EDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 AM EDT Sat Jul 3 2021

CTZ002>004-MAZ002>006-008>018-020-021-023-026-RIZ001>007-040845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Dukes MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
434 AM EDT Sat Jul 3 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, northern Rhode
Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022-024-040845-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Nantucket MA-
434 AM EDT Sat Jul 3 2021

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeastern Massachusetts
and southeastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-040845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 AM EDT Sat Jul 3 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 3, 3:38 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Sat Jul 3 2021

MAZ013-016>023-RIZ001-002-005-007-032030-
Southern Plymouth MA-Western Plymouth MA-Eastern Norfolk MA-Dukes MA-
Barnstable MA-Eastern Plymouth MA-Southern Bristol MA-
Western Norfolk MA-Northern Bristol MA-Newport RI-
Northwest Providence RI-Bristol RI-Southeast Providence RI-
338 PM EDT Sat Jul 3 2021

...Heavy showers and Isolated Thunderstorms are moving
through Southeast New England...

At 338 PM EDT, Doppler radar was tracking showers and isolated
thunderstorms from Lincoln Rhode Island to Taunton and Falmouth
Massachusetts, moving northeast at 35 mph. Rain from these showers
may cause minor flooding of some poor drainage areas.

Locations impacted include... Providence, New Bedford, Brockton,
Quincy, Fall River, Pawtucket, Plymouth, Taunton, Weymouth, East
Providence, Barnstable, Braintree, Dartmouth, Cumberland, Randolph,
North Providence, Falmouth, North Attleborough, Stoughton and
Bridgewater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Do not drive through flooded
roads.

&&

LAT...LON 4144 7084 4145 7084 4154 7065 4175 7063
      4174 7071 4158 7082 4160 7096 4142 7086
      4153 7097 4141 7094 4141 7095 4164 7123
      4172 7116 4167 7125 4191 7148 4231 7088
      4220 7071 4181 7053 4166 7012
TIME...MOT...LOC 1930Z 240DEG 49KT 4170 7108

WTB

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:52 PM EDTSpecial Weather StatementBOXSuffolk83 min

Nearby

Special Weather Statements in Massachusetts, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.